Alert archive / Alabama / Flash Flood Watches in 2006

Flash Flood Watch 2, NWS Birmingham, AL

May 10, 200622 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at May 10, 2006, 10:33 AM CDT for 22 counties in Alabama. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 10, 2006, 10:33 AM CDT (15:33 UTC)
Expired
May 10, 2006, 9:34 PM CDT
In force
11 hr
Issued by
NWS Birmingham, AL
Flood severity
None
All 22 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Chilton County, AL, Dallas County, AL, Elmore County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at May 10, 7:45 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 10, 7:45 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CDT WED MAY 10 2006

.UPDATE...MESOSCALE UPDATE.

SURFACE MESOANALYSIS REVEALS A BEWILDERING ARRAY OF FRONTS...HIGH
AND LOW PRESSURE CENTERS...AND MESO BOUNDARIES.  ONGOING CONVECTIVE
LINE ALMOST BISECTING THE COUNTY WARNING AREA IS BEING DRIVEN
EASTWARD BY A CONVECTIVE COLD POOL (AND ASSOCIATED MESOHIGH). EXPECT
THIS LINE TO CONTINUE TO MAKE STEADY EASTWARD PROGRESS THROUGH THE
REST OF THE MORNING. STORMS HAVE SHOWN A TENDANCY TO DEVELOP AND BE
MOST ENHANCED ON THE SOUTH END OF THE LINE. ALSO EXPECT THIS TO BE
THE CASE THROUGH THE REST OF THE MORNING.

BIG QUESTION THEN BECOMES -- CAN THE ATMOSPHERE RECOVER AND RELOAD
THIS AFTERNOON? AT THIS POINT...IM THINKING THE ANSWER IS YES. IN
FACT...THE CURRENT OUTFLOW BOUNDARY AND MESOHIGH MAY ACTUALLY HELP
TO SCOUR OUT THE MORNING STRATUS.  AND ONCE THE DEBRIS MID/HIGH
LEVEL CLOUDS DISSIPATE...THAT MAY LEAVE US WITH MORE SUNSHINE THAN
WE BARGAINED FOR. IT LOOKS LIKE THE DAY HAS DAWNED MOSTLY SUNNY FOR
A LARGE PART OF NORTH MISSISSIPPI.

MY GUT FEELING IS THAT THE CURRENT CONVECTION MAY DELAY THE
DEVELOPMENT OF MORE STORMS (OR DELAY THE EASTWARD MOVEMENT OF THE
COMPLEX CURRENTLY IN ARKANSAS) UNTIL LATER IN THE AFTERNOON...WHICH
EFFECTIVELY PUSHES IT CLOSER TO THE TIME THE UPPER SUPPORT ARRIVES
HERE.

WILL BE INTERESTING TO SEE WHAT THE 1800 UTC SOUNDINGS REVEAL...BOTH
HERE AND KJAN.

.DISCUSSION...NO FURTHER DISCUSSION.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61
Hazardous weather outlook, May 10, 10:05 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CDT WED MAY 10 2006

ALZ011>015-017>050-110605-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1005 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL
THROUGHOUT THE DAY ACROSS MOST OF CENTRAL ALABAMA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO LAMAR AND
MARION COUNTIES AROUND 1030 AM...AND MOVE ACROSS WINSTON...FAYETTE...
WALKER...NORTHERN PICKENS AND NORTHERN TUSCALOOSA COUNTIES BETWEEN
1030 AM AND NOON.  THE PRIMARY THREAT WILL HEAVY RAINFALL AND
DAMAGING STRAIGHT LINE WINDS. THE LINE WILL LIKELY DEVELOP SOUTHWARD
DURING THE DAY AND AFFECT AREAS ALONG AND SOUTH OF INTERSTATE 20...
AND WEST OF INTERSTATE 65 BETWEEN NOON AND 3 PM.  THE HIGHEST THREAT
OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20 WHERE THE AIRMASS IS
MORE UNSTABLE.

ADDITIONAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
AREAS EAST OF INTERSTATE 65 DURING THE AFTERNOON AND EVENING HOURS
PRIMARILY FROM 3 PM UNTIL MIDNIGHT.

THERE IS ALSO A SIGNIFICANT THREAT OF FLASH FLOODING TODAY AND
TONIGHT...MAINLY FOR AREAS ALONG AND WEST OF INTERSTATE 65. HEAVY
RAINFALL OVER THE PAST 24 HOURS HAS RESULTED IN SATURATED GROUND
CONDITIONS...AND MANY CREEKS ARE NEAR BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 30 TO 40 MPH CAN BE EXPECTED...AND A
WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH THIS EVENING.

In the hours before

Special weather statement, May 10, 7:07 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 AM CDT WED MAY 10 2006

ALZ024-025-101300-
JEFFERSON-SHELBY-
707 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 800 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORM...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AROUND 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
NORTH JOHNS...HUEYTOWN...BESSEMER...MINOR...HELENA...GRAYSVILLE AND
PELHAM THROUGH 800 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:23 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens52 min
May 10, 6:06 AM CDTSevere Thunderstorm WarningBMXGreene, Tuscaloosa26 min
May 10, 10:55 AM CDTSevere Thunderstorm WarningBMXLamar65 min
May 10, 11:04 AM CDTSevere Thunderstorm WarningBMXMarion41 min
May 10, 11:23 AM CDTSevere Thunderstorm WarningBMXFayette52 min
May 10, 11:30 AM CDTSevere Thunderstorm WarningBMXPickens45 min
May 10, 11:33 AM CDTSevere Thunderstorm WarningBMXWinston57 min
May 10, 11:44 AM CDTSevere Thunderstorm WarningBMXWalker61 min
May 10, 11:52 AM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min
May 10, 11:59 AM CDTSevere Thunderstorm WarningBMXGreene31 min
May 10, 12:25 PM CDTSevere Thunderstorm WarningBMXJefferson50 min
May 10, 12:50 PM CDTFlash Flood WarningBMXPickens, Tuscaloosa3 hr
May 10, 1:07 PM CDTFlash Flood WarningBMXGreene, Hale, Sumter3 hr
May 10, 1:17 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby28 min
May 10, 1:35 PM CDTSevere Thunderstorm WarningBMXSumter40 min
May 10, 1:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
May 10, 1:55 PM CDTSevere Thunderstorm WarningBMXLamar37 min
May 10, 2:01 PM CDTTornado WarningBMXSumter29 min
May 10, 2:17 PM CDTSevere Thunderstorm WarningBMXPickens43 min
May 10, 2:19 PM CDTFlash Flood WarningBMXWinston116 min
May 10, 2:23 PM CDTTornado WarningBMXMarengo37 min
May 10, 2:25 PM CDTSevere Thunderstorm WarningBMXCoosa50 min
May 10, 2:36 PM CDTSevere Thunderstorm WarningBMXHale, Perry39 min
May 10, 2:44 PM CDTFlash Flood WarningBMXMarengo3 hr
May 10, 2:51 PM CDTFlash Flood WarningBMXBibb, Chilton, Coosa, Tallapoosa3 hr
May 10, 2:55 PM CDTTornado WarningBMXMarengo19 min
May 10, 2:58 PM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
May 10, 3:08 PM CDTFlash Flood WarningBMXAutauga, Dallas, Elmore3 hr
May 10, 3:25 PM CDTSevere Thunderstorm WarningBMXMarengo35 min
May 10, 3:31 PM CDTFlash Flood WarningBMXPerry119 min
May 10, 3:36 PM CDTSevere Thunderstorm WarningBMXChambers39 min
May 10, 3:43 PM CDTFlash Flood WarningBMXTalladega62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLee47 min
May 10, 4:01 PM CDTFlash Flood WarningBMXLowndes, Montgomery119 min
May 10, 4:17 PM CDTSevere Thunderstorm WarningBMXChambers28 min
May 10, 4:24 PM CDTFlash Flood WarningBMXChambers, Lee2 hr
May 10, 4:28 PM CDTSevere Thunderstorm WarningBMXRussell47 min
May 10, 4:34 PM CDTSevere Thunderstorm WarningBMXBullock26 min
May 10, 5:23 PM CDTFlash Flood WarningBMXMarengo, Sumter2 hr
May 10, 5:53 PM CDTSevere Thunderstorm WarningBMXLowndes52 min

Nearby

Flash Flood Watches in Alabama, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.